Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 27, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 25, 2004, 4:25 PM EDT for Calvert County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2004, 4:25 PM EDT (20:25 UTC)
- Expired
- Jun 25, 2004, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Calvert County, MD
The radar
The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 375 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 8:00 PM EDT, 20 hours 25 minutes earlier.
Area forecast discussion, Jun 24, 8:00 PM EDT, 20 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 800 PM EDT THU JUN 24 2004 OBS AND SAT IMAGERY SHOWING SOME HIGH CLDS OVERHEAD. THIS SHD PERSIST THROUGH THE NGT. PCLDY FCST LOOKS FINE. THINK COMBO OF LGT WINDS AND MOISTURE WILL LEAD TO SOME PATCHY FOG FM THE WRN BURBS WWD OVERNIGHT AND HAVE INSERTED INTO GRIDS AND ZONES. THINK A FEW SPOTS WILL DROP BLO 1/2SM. TEMPS LOOK REASONABLE. NEW ZFP/GRIDS OUT BY 900 PM. HYDROMETEOROLOGICAL (BOY THATS A MOUTHFULL) FACTOID OF THE DAY...ON THIS DAY 32 YEARS AGO...THE POTOMAC AT WASHINGTON CRESTED FROM THE FLOODS CAUSED BY THE REMNANTS OF TROPICAL STORM AGNES. THE STAGE AT THE LITTLE FALLS GAGE JUST ABOVE DC REACHED 22.03 FEET...MORE THAN TWICE ITS 10 FOOT FLOOD STAGE AND THE HIGHEST IT HAS BEEN SINCE 1942. (RECORDS KEPT SINCE 1931) ON THE PATAPSCO RIVER AT HOLLOFIELD JUST ABOVE ELLICOTT CITY...A RECORD LEVEL OF 31.30 FEET WAS REACHED TWO DAYS PRIOR. RIVER RECORDS COMPLIMENTS OF THE US GEOLOGICAL SURVEY. RDH PREV DISCS... ------------------------------------------------------------ .SHORT TERM... TONIGHT THROUGH FRIDAY... SHORTWAVE H5 RIDGE MOVES OFF THE EAST COAST TONIGHT...AS LARGE H5 UPPER LOW IN SOUTH-CENTRAL CANADA PRESSES SLOWLY SOUTHWARD INTO THE NORTHERN OH VALLEY AND H5 VORTMAX EJECTS EASTWARD INTO THE TN VALLEY. SFC LOW FORMS OVERNIGHT IN CENTRAL TN ON THE STATIONARY FRONT EXTENDING FROM CENTRAL TN TO SOUTHERN VA...AHEAD OF THE UPPER LEVEL FORCING. SKIES WILL BE MAINLY CLEAR TONIGHT WITH HIGH CLOUDS MOVING INTO CENTRAL VA AFTER MIDNIGHT. SFC LOW MOVES INTO FAR WESTERN VA FRIDAY AFTERNOON WITH H5 VORT MAXIMA MOVING ACROSS THE MID ATL AHEAD OF THE SHORTWAVE IN TN. THERE WILL BE PLENTY OF LOW-LEVEL MOISTURE PRESENT ACROSS THE CWA FRIDAY WITH ETA AND GFS SHOWING DEWPOINTS BETWEEN 65 AND 70. DESPITE INCREASING MID LEVEL CLOUDS DURING THE DAY...THERE SHOULD BE ENOUGH INSOLATION TO REACH THE LOWER 80S IN MOST LOCATIONS. THIS WOULD PRODUCE AFTERNOON CAPES IN THE 1500 TO 2000 J/KG RANGE. ETA AND GFS SHOW THETA-E RIDGE AXIS EXTENDING FROM SOUTH CENTRAL VA TO NORTHERN MD FRIDAY AFTERNOON. ETA BUFKIT SOUNDINGS SHOW WEAK 0 TO 6 KM SPEED SHEAR BETWEEN 25 AND 30 KTS...BUT DIRECTIONAL SHEAR IN LOWEST 3 KM IS MODERATE. AMPLE LOW-LEVEL MOISTURE...INSTABILITY AND UPPER LEVEL DYNAMICS...COUPLED WITH WEAK TO MODERATE SHEAR...SHOULD PRODUCE SOME SEVERE STORMS FRIDAY AFTERNOON AND EVENING. && .LONG TERM... FRIDAY NIGHT-THURSDAY MAIN FORECAST CHALLENGE IS CENTERED AROUND THE POSITION AND STRENGTH OF THE FRONTAL BOUNDARY LATE FRIDAY INTO EARLY SATURDAY. FRONTAL BOUNDARY SHOULD BE MAKING ITS WAY SOUTHWARD OVER THE CWFA AT THE BEGINNING OF THE LONG TERM PERIOD. THIS BOUNDARY WILL CONTINUE TO FOCUS SHOWERS AND THUNDERSTORMS INTO EARLY SATURDAY. THERE ARE SOME DIFFERENCES IN THE MODELS FOR THE FRIDAY NIGHT TIME PERIOD. THE ETA HAS A LARGE BULLSEYE OF VERTICAL MOTION JUST NORTH OF THE CWFA FOR OVERNIGHT FRIDAY...WHEREAS THE GFS CONCENTRATES ON THE VERTICAL MOTION ASSOCIATED WITH THE SURFACE WAVE DEVELOPING TO THE SOUTH OF THE CWFA. PREFER THE GFS AT THIS TIME. BOTH MODELS HAVE THE BEST JET DYNAMICS AND MID LEVEL FORCING WELL NORTH OF THE CWFA. HOWEVER...THE INSTABILITY AT THE SURFACE SHOULD CONTINUE WELL INTO THE EARLY EVENING HOURS...UNTIL THE FRONTAL BOUNDARY ACTUALLY SINKS SOUTH OF THE CWFA. LOCALLY HEAVY RAINFALL WILL BE LIKELY IN ANY OF THE THUNDERSTORMS AS THE PWATS ARE IN BETWEEN 1.5 AND 2 INCHES. HOWEVER...THE AXIS OF HEAVIEST RAINFALL SHOULD BE OFF TO THE SOUTHEAST...NEARER TO THE PATH OF THE SURFACE WAVE AND THE AXIS OF THE 40 KNOT 850MB LLJ. WILL CONTINUE TO MONITOR THE SOUTHWARD PROGRESS OF THE FRONTAL BOUNDARY AND THE TRACK OF THE SURFACE WAVE. BY SATURDAY AFTERNOON HIGH PRESSURE BUILDS IN FROM THE NORTH AND WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH THE FIRST PART OF NEXT WEEK. THE GFS IS INDICATING A WEAK FRONTAL BOUNDARY TO SLIP SOUTHWARD LATE TUESDAY INTO EARLY WEDNESDAY. MODEL IS NOT GENERATING MUCH PRECIP AT THIS TIME...AND BL DEWPOINTS ARE IN THE MIDDLE 50S. WILL CONTINUE TO MONITOR THE EVOLUTION OF THIS SYSTEM IN LATER RUNS. && .AVIATION... EXPECT VFR CONDITIONS AND LIGHT WINDS...GENERALLY BELOW 5 KT...TONIGHT THROUGH 18Z FRIDAY. CONDITIONS WILL DETERIORATE FRIDAY AFTERNOON TO MVFR AND IFR CONDITIONS IN SCATTERED SHOWERS AND THUNDERSTORMS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. SHORT TERM...SMITH LONG TERM...LISTEMAA
Hazardous weather outlook, Jun 25, 11:32 AM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1132 AM EDT FRI JUN 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-252230- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1132 AM EDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A SLOW MOVING FRONTAL SYSTEM WILL MOVE THROUGH THE AREA TONIGHT. A WAVE OF LOW PRESSURE IS EXPECTED TO MOVE ALONG THE FRONT THIS AFTERNOON AND EVENING TO ENHANCE THE THREAT FOR THUNDERSTORMS. ENVIRONMENTAL WINDS ARE SUCH THAT SEVERE THUNDERSTORMS ARE POSSIBLE. SOME OF THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. IN ADDITION...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WITH RAINFALL RATES POSSIBLY EXCEEDING TWO INCHES PER HOUR. FLASH FLOODING IS POSSIBLE WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. SMITH
In the hours before
Special weather statement, Jun 25, 11:33 AM EDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1133 AM EDT FRI JUN 25 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-252000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1133 AM EDT FRI JUN 25 2004 A SLOW MOVING FRONTAL SYSTEM WILL MOVE THROUGH THE AREA TONIGHT. A WAVE OF LOW PRESSURE IS EXPECTED TO MOVE ALONG THE FRONT THIS AFTERNOON AND EVENING TO ENHANCE THE THREAT FOR THUNDERSTORMS. ENVIRONMENTAL WINDS ARE SUCH THAT SEVERE THUNDERSTORMS ARE POSSIBLE. SOME OF THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. IN ADDITION...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WITH RAINFALL RATES POSSIBLY EXCEEDING TWO INCHES PER HOUR. FLASH FLOODING IS POSSIBLE WITH THE MOST INTENSE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SMITH
Special weather statement, Jun 25, 3:17 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 317 PM EDT FRI JUN 25 2004 WVZ054-252012- PENDLETON WV- 317 PM EDT FRI JUN 25 2004 ...HEAVY RAIN IN NORTHERN PENDLETON... HEAVY RAIN CONTINUES TO FALL IN NORTHERN PENDLETON COUNTY WEST VIRGINIA. RADAR HAS INDICATED THE AREA AROUND SENECA ROCKS AND UPPER TRACT HAS RECEIVED A LITTLE OVER 2 INCHES OF RAIN THIS AFTERNOON. THIS ROUND OF SHOWERS SHOULD MOVE OUT OVER THE NEXT HOUR. WATCH OUT FOR LOW AREAS IN THE ROAD IF TRAVELLING IN THIS AREA. RESIDENTS WATCH FOR CREEKS THAT MAY BE ON THE RISE. STAY ALERT FOR POSSIBLE WARNINGS. STRONG
Special weather statement, Jun 25, 3:35 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 335 PM EDT FRI JUN 25 2004 MDZ018-252031- CALVERT MD- 335 PM EDT FRI JUN 25 2004 ...HEAVY RAIN IN NORTHERN CALVERT COUNTY... HEAVY RAIN CONTINUES TO FALL IN NORTHERN CALVERT COUNTY IN LOWER SOUTHERN MARYLAND. RADAR HAS INDICATED THE AREA JUST NORTH OF HUNTINGTOWN HAS RECEIVED AN INCH AND A HALF OF RAIN. SHOWERS AND THUNDERSTORMS WILL CONTINUE ON AND OFF THIS AFTERNOON. WATCH OUT FOR LOW AREAS IN THE ROAD IF TRAVELLING IN THIS AREA. STAY ALERT FOR POSSIBLE WARNINGS. STRONG
Special weather statement, Jun 25, 4:00 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 PM EDT FRI JUN 25 2004 MDZ013-014-018-252055- ANNE ARUNDEL MD-CALVERT MD-PRINCE GEORGES MD- 400 PM EDT FRI JUN 25 2004 ...TWO THUNDERSTORMS AFFECTING CENTRAL MARYLAND... TWO THUNDERSTORMS ARE BRINGING GUSTY WINDS AND HEAVY RAIN TO CENTRAL MARYLAND. ONE THUNDERSTORM OVER NORTHERN CALVERT AND ANOTHER AROUND BOWIE AREA MOVING ONLY SLOWLY NORTH AT 5 MPH. WITH THESE STORMS EXPECT VERY HEAVY RAIN AND GUSTY WINDS TO 35 MILES AN HOUR. STRONG
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 5:02 PM EDT | Flash Flood Warning | LWX | Allegany | 4 hr |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.